Alert archive / Virginia / Special Weather Statements in 2013

Special Weather Statement, NWS Blacksburg, VA

May 22, 2013Tazewell County, Virginia

NWS Blacksburg, VA issued this special weather statement at May 22, 2013, 3:08 PM EDT for Tazewell County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2013, 3:08 PM EDT (19:08 UTC)
Expired
May 22, 2013, 3:45 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WWUS81 KRNK 221908
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED MAY 22 2013
 
VAZ007-221945-
TAZEWELL VA-
308 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF TIPTOP TO CLIFFIELD...OR ALONG A LINE EXTENDING FROM
  12 MILES SOUTH OF WELCH TO 8 MILES EAST OF RICHLANDS...AND MOVING
  NORTHEAST AT 10 MPH.

* DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. 

* LOCATIONS IMPACTED INCLUDE...

LAT...LON 3721 8156 3722 8154 3723 8152 3726 8150
      3725 8148 3712 8156 3696 8170 3697 8171
TIME...MOT...LOC 1904Z 213DEG 7KT 3726 8152 3705 8166 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 22, 1:48 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 22, 1:48 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT WED MAY 22 2013

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS INTO
THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT
THROUGH THE AREA THURSDAY INTO THURSDAY EVENING... FOLLOWED BY HIGH
PRESSURE ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 135 PM EDT WEDNESDAY...
ADJUSTED POPS ACROSS TO LATEST RADAR TRENDS WITH CONVECTION
DEVELOPING OVER THE MOUNTAINS.

AS OF 925 AM EDT WEDNESDAY...
ADJUSTED POPS FOR LATEST RADAR TREND...SHAPING POPS THIS MORNING
INTO TOWARDS LATEST RNK WRFARW. KEPT THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON IN THE WEST. SWODY1 HAS PLACED A
SLIGHT RISK JUST TO OUR WEST. MORNING RUN SHOWED THE POTENTIAL
FOR LINE OF CONVECTION REACHING THE WEST BETWEEN 00Z AND 06Z
TONIGHT. WILL REVIEW 12Z RUN BEFORE MAKING ANY MAJOR ADJUSTMENTS
FOR TONIGHT. MODIFIED TEMPERATURES AND DEW POINTS THIS MORNING
INTO THIS AFTERNOON. RAISED HIGH TEMPERATURES UP A FEW DEGREES IN
SOUTHEAST. UPDATED FIRE WEATHER GRIDS...FWFRNK OUT. ADDITIONAL
CHANGES LATER TODAY.

AS OF 340 AM EDT WEDNESDAY...

A COUPLE OF CONCERNS TODAY. THE MAIN CONCERN IS WITH THE POTENTIAL
FOR ISOLATED HEAVY RAIN IN THUNDERSTORMS THIS AFTERNOON. THE LOWEST
FLASH FLOOD GUIDANCE IS CURRENTLY OBSERVED IN AREAS THAT HAVE
RECEIVED HEAVY RAIN RECENTLY AND MOSTLY IN THE MOUNTAINS INCLUDING
WATAUGA... ASHE... GRAYSON... INTO SMYTH AND TAZEWELL OF VA.
HOWEVER... GIVEN THE EXPECTED SCATTERED NATURE OF THE CONVECTION
THIS AFTERNOON... IT APPEARS THAT THE FLOODING THREAT WILL BE
ISOLATED. THEREFORE... OPTED OUT OF A FLASH FLOOD WATCH AT THE
CURRENT TIME. THE LATEST HI-RES MODELS INCLUDING THE HRRR INDICATE
AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER OUR REGION THIS
AFTERNOON... PRIMARILY OVER THE MOUNTAINS AND FOOTHILLS SPREADING
NE INTO THE VA PIEDMONT LATE THIS AFTERNOON AS WELL. WE WILL
CONTINUE THE CHANCE CATEGORY POP FOR THOSE ZONES THIS AFTERNOON.

EVEN MORE PROBLEMATIC MAY BE THE POSSIBLE LINE OF CONVECTION THAT
THE HI-RES MODELS AND EVEN A FEW OF THE OPERATIONAL MODELS ARE
PICKING UP ON ACROSS KY/TN THIS AFTERNOON. SOME OF THESE MODELS
INDICATE A POTENTIAL MCS THAT MAY HOLD TOGETHER LONG ENOUGH TO SURGE
INTO FAR SW VA... SOUTHERN WVA... AND POSSIBLY NORTHWEST NC BETWEEN
00Z AND 06Z TONIGHT.  IT IS UNCLEAR HOW STRONG OR HOW FAST THIS
CONVECTION WOULD BE AT THE CURRENT TIME. IF THIS APPEARS MORE LIKELY
IN THE MODEL RUNS TODAY... THERE MAY BE A CONCERN WITH FLASH
FLOODING THIS EVENING. WE WILL GO WITH HIGH CHANCE TO LOW END LIKELY
THIS EVENING TO COVER THIS POTENTIAL.

THE SLIGHT RISK FOR SEVERE CONVECTION CONTINUES TO BE JUST WEST OF
OUR REGION TODAY INTO TONIGHT.

CONDITIONS TODAY WILL BE WARM AND HUMID WITH THE SOUTHERLY FLOW OUT
AHEAD OF THE APPROACHING COLD FRONT AND UPPER TROUGH. HIGHS
TEMPERATURES SHOULD REACH THE MID 70S IN THE MOUNTAINS TO THE MID
80S IN THE SOUTHEAST. LOWS TONIGHT WILL DIP BACK INTO THE 50S TO MID
60S SE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 320 AM EDT WEDNESDAY...

A LEAD SURFACE TROUGH OR CONVECTIVE OUTFLOW MAY AFFECT THE REGION
BEFORE THE ACTUAL COLD FRONT ARRIVES THURSDAY. THIS MAY AFFECT THE
CONVECTIVE CHANCES GREATLY AS THE MAIN COLD FRONT ARRIVES THURSDAY.
OTHERWISE... A PERIOD OF LIKELY POP CAN BE EXPECTED WITH THE FRONT
THURSDAY... POSSIBLY LASTING INTO THE EARLY EVENING AROUND DANVILLE.
LACK OF HEATING THURSDAY... ESPECIALLY WEST OF THE BLUE RIDGE MAY
ALSO LIMIT DESTABILIZATION. THE AREA WITH THE BETTER INSOLATION
COULD BE SOUTHSIDE VA/NW NC PIEDMONT. AT THIS TIME...THE STORM
PREDICTION CENTER HAS A 5 PERCENT THREAT OF SVR WX MAINLY OVER THE
PIEDMONT AND TIDEWATER AREAS OF VA/NC.

THE FRONT WILL BE EAST OF THE AREA GOING INTO THURSDAY EVENING WITH
LINGERING SHORTWAVE INDUCED SHOWERS ACROSS THE MTNS OVERNIGHT. THE
MAIN SHORTWAVE SHIFTS EAST BY 12Z FRIDAY WITH DRIER AND COOLER AIR
ARRIVING. HIGHS FRIDAY WILL RANGE FROM THE LOWER TO MID 60S WEST TO
THE LOWER TO MID 70S EAST.

FRIDAY NIGHT AND SATURDAY:
QUITE WEATHER IS EXPECTED TO RETURN FOR THE REST OF THE SHORT TERM
FORECAST... WITH THE MID LEVEL TROUGH AXIS HAVING PUSHED TO THE EAST
OF THE AREA BY FRIDAY EVENING AND HIGH PRESSURE AT THE SURFACE
BUILDING INTO THE REGION FOR THIS TIME FRAME. THIS WILL YIELD
GENERALLY COOL AND DRY CONDITIONS... WITH BELOW NORMAL TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 130 PM EDT TUESDAY

FOR THE LONG RANGE FORECAST...THE MODELS KEEP A TROUGH IN PLACE
EARLY ON AND THEN GO MORE TOWARD A ZONAL TO RIDGE CONFIGURATION BY
THE END OF THE PERIOD.

WE SHOULD BE MAINLY DRY AS SFC HIGH BUILDS ACROSS THIS WEEKEND...SO
WEEKEND HOLIDAY PLANS ARE LOOKING GOOD FOR OUTDOOR ACTIVITIES AT
LEAST SATURDAY...AS THE LATEST ECMWF SHOWS ANOTHER WEAK SHORTWAVE
PUSHING ACROSS BY SUNDAY AND MAY BRING SOME SHOWERS ACROSS THE MTN
EMPIRE OF SW VA/INTO THE NC MTNS SUNDAY MORNING.

THE FLOW SWINGS MORE TOWARD THE SOUTHEAST SUNDAY EVENING INTO EARLY
NEXT WEEK WITH INCREASING HUMIDITY AND TEMPS. MODELS KEEPING MORE
ACTIVE WEATHER ACROSS THE OHIO VALLEY AND WEST...ALTHOUGH A WESTERLY
FLOW ALOFT CAN BRING STORMS WORKING EAST INTO THE MTNS. GIVEN WPC
SOLUTION OF THE ECMWF ENSEMBLE WILL KEEP THE FORECAST MORE ON THE
LOW CHANCE SIDE...BUT IF THE 12Z ECMWF VERIFIES WE COULD BE GETTING
SOAKED AGAIN MONDAY-WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 140 PM EDT WEDNESDAY...

SCATTERED MVFR/IFR CONVECTION DEVELOPING IN THE WARM UNSTABLE AIR
ACROSS CWA THIS AFTERNOON. THE BEST CHANCE OF THUNDERSTORMS WILL
OCCUR ACROSS WESTERN TAF SITES OF BLF/LWB/RNK. RNKWRF ARW SHOWED
GOOD COVERAGE OF STORM ACROSS THE MOUNTAINS THIS AFTERNOON INTO
TONIGHT. ECMWF/GFS GENERALLY CONSISTENT ON A LINE OF STRONG
THUNDERSTORMS MOVING INTO FAR SW VA FROM KY/TN IN THE 00Z-04Z TIME
FRAME...THEN GENERALLY DISSIPATING AS MOVE EAST. FOR THE EAST...
THERE IS POTENTIAL TSRA DEVELOPMENT ACROSS THE NC
PIEDMONT...LIFTING NORTHWARD TOWARD LYH/DAN/EVEN ROA BY LATE
AFTERNOON INTO THIS EVENING.

S-SW WINDS 5-10KTS THROUGH TAF VALID PERIOD...WITH LOW END GUSTS
ACROSS THE PIEDMONT. AREAS OF FOG WILL DEVELOP TONIGHT INTO
WEDNESDAY MORNING WHERE RAIN FALLS THIS AFTERNOON INTO THIS
EVENING.

MEDIUM TO HIGH CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK/RAB
Hazardous weather outlook, May 22, 2:16 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED MAY 22 2013

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-231830-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
GREENBRIER-
216 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES THE AREA FROM
THE WEST. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND QUARTER-
SIZED HAIL. SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAIN...RESULTING IN LOCALIZED AREAS OF FLOODING OR FLASH
FLOODING...MAINLY ACROSS WATAUGA...ASHE...SMYTH...AND TAZEWELL
WHERE THE GROUND IS SATURATED FROM PREVIOUS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-020-VAZ011-013-014-016>020-WVZ044-231830-
ALLEGHANY NC-SURRY-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-MONROE-
216 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO TONIGHT AS A COLD FRONT APPROACHES THE REGION FROM
THE WEST. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-231830-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
216 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AND EARLY
THURSDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 1:25 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT WED MAY 22 2013

WVZ043-221815-
SUMMERS WV-
125 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HINTON...MOVING NORTHEAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  SANDSTONE...
  BUCK...
  HIX...
  AND ELTON.

LAT...LON 3777 8069 3752 8090 3763 8106 3770 8098
      3771 8097 3770 8092 3768 8090 3768 8088
      3773 8090 3774 8092 3778 8090 3782 8094
      3787 8080
TIME...MOT...LOC 1721Z 206DEG 14KT 3766 8092

CF
Local storm report, May 22, 2:11 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             TROUT                   36.40N  81.62W
05/22/2013  M1.00 INCH       ASHE               NC   TRAINED SPOTTER

&&

EVENT NUMBER RNK1301392

KK
Special weather statement, May 22, 2:14 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT WED MAY 22 2013

VAZ019-020-WVZ045-221845-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
214 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME EAST CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST
  VIRGINIA...

* UNTIL 245 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHEAST OF NEOLA TO CALLAGHAN...OR ALONG A LINE EXTENDING FROM 11
  MILES SOUTH OF MARLINTON TO COVINGTON CITY...AND MOVING NORTHEAST
  AT 35 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  HOT SPRINGS...
  NATURAL WELL...
  CALLAGHAN...
  AND CALLISON.

LAT...LON 3803 7980 3764 8012 3805 8012 3806 7997
      3811 7993 3813 7995 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 1813Z 210DEG 29KT 3806 8004 3777 8007

DS
Local storm report, May 22, 2:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             PULASKI                 37.05N  80.80W
05/22/2013  E1.00 INCH       PULASKI            VA   PUBLIC

&&

EVENT NUMBER RNK1301393

FISHER
Special weather statement, May 22, 3:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT WED MAY 22 2013

VAZ014-018-022-221930-
CRAIG VA-ROANOKE VA-MONTGOMERY VA-
300 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLACKSBURG...MOVING EAST AT 25 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  CATAWBA...
  BRADSHAW...
  ELLISTON-LAFAYETTE...
  AND MC DONALDS MILL.

LAT...LON 3724 8008 3719 8045 3728 8050 3732 8044
      3733 8045 3734 8044 3747 8013
TIME...MOT...LOC 1856Z 250DEG 20KT 3726 8039

MBS
Special weather statement, May 22, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED MAY 22 2013

VAZ007-221945-
TAZEWELL VA-
308 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF TIPTOP TO CLIFFIELD...OR ALONG A LINE EXTENDING FROM
  12 MILES SOUTH OF WELCH TO 8 MILES EAST OF RICHLANDS...AND MOVING
  NORTHEAST AT 10 MPH.

* DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...

LAT...LON 3721 8156 3722 8154 3723 8152 3726 8150
      3725 8148 3712 8156 3696 8170 3697 8171
TIME...MOT...LOC 1904Z 213DEG 7KT 3726 8152 3705 8166

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:09 PM EDTSpecial Weather StatementRNKGrayson66 min
May 21, 8:22 PM EDTSpecial Weather StatementRNKWythe53 min
May 21, 9:11 PM EDTSpecial Weather StatementRNKBland34 min
May 21, 9:13 PM EDTSpecial Weather StatementRNKSmyth32 min
May 21, 9:32 PM EDTSpecial Weather StatementRNKBland28 min
May 21, 9:44 PM EDTSpecial Weather StatementRNKSmyth31 min
May 21, 9:57 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
May 22, 12:50 PM EDTSpecial Weather StatementRNKBland, Wythe55 min
May 22, 12:59 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
May 22, 1:18 PM EDTSpecial Weather StatementRNKAlleghany42 min
May 22, 2:06 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe39 min
May 22, 2:10 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski50 min
May 22, 2:14 PM EDTSpecial Weather StatementRNKAlleghany31 min
May 22, 2:35 PM EDTAreal Flood AdvisoryRNKWythe115 min
May 22, 2:37 PM EDTSevere Thunderstorm WarningRNKBland38 min
May 22, 3:00 PM EDTAreal Flood AdvisoryRNKTazewell2 hr
May 22, 3:00 PM EDTSpecial Weather StatementRNKRoanoke30 min
May 22, 3:10 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery50 min
May 22, 3:24 PM EDTSpecial Weather StatementRNKWythe36 min
May 22, 3:26 PM EDTAreal Flood AdvisoryRNKCarroll, Wythe2 hr
May 22, 3:32 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke118 min
May 22, 3:37 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke23 min
May 22, 3:45 PM EDTFlash Flood WarningRNKTazewell3 hr
May 22, 3:57 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem33 min
May 22, 4:01 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe29 min
May 22, 4:02 PM EDTSpecial Weather StatementRNKPatrick43 min
May 22, 4:07 PM EDTAreal Flood AdvisoryRNKAlleghany113 min
May 22, 4:17 PM EDTSpecial Weather StatementRNKCity of Galax28 min
May 22, 4:20 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington40 min
May 22, 4:25 PM EDTAreal Flood AdvisoryRNKCity of Galax65 min
May 22, 4:34 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem26 min
May 22, 4:44 PM EDTSpecial Weather StatementRNKCarroll31 min
May 22, 4:48 PM EDTSpecial Weather StatementRNKBath27 min
May 22, 4:56 PM EDTSpecial Weather StatementRNKFranklin, Patrick34 min
May 22, 5:05 PM EDTSpecial Weather StatementRNKCity of Covington25 min
May 22, 5:15 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem30 min
May 22, 5:16 PM EDTSpecial Weather StatementRNKFloyd29 min
May 22, 5:20 PM EDTSpecial Weather StatementRNKFranklin25 min
May 22, 5:22 PM EDTSpecial Weather StatementRNKBedford23 min
May 22, 5:25 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington35 min
May 22, 5:37 PM EDTSpecial Weather StatementRNKBath53 min
May 22, 5:39 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt51 min
May 22, 5:42 PM EDTSpecial Weather StatementRNKMontgomery33 min
May 22, 6:05 PM EDTSpecial Weather StatementRNKHenry25 min
May 22, 6:07 PM EDTSpecial Weather StatementRNKMontgomery23 min
May 22, 6:16 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington29 min
May 22, 6:34 PM EDTAreal Flood AdvisoryRNKRockbridge, City of Buena Vista, City of Lexington116 min
May 22, 6:38 PM EDTAreal Flood WarningRNKTazewell3 hr
May 22, 6:39 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
May 22, 6:40 PM EDTSpecial Weather StatementRNKFranklin35 min
May 22, 6:43 PM EDTSpecial Weather StatementRNKCity of Buena Vista17 min
May 22, 7:09 PM EDTSpecial Weather StatementRNKAmherst36 min
May 22, 7:16 PM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville29 min
May 21, 8:21 PM EDTSpecial Weather StatementRNKStokes24 min
May 22, 12:27 PM EDTSpecial Weather StatementRNKAshe63 min
May 22, 1:15 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min
May 22, 2:07 PM EDTFlash Flood WarningRNKAshe, Watauga6 hr
May 22, 3:02 PM EDTAreal Flood AdvisoryRNKAshe, Watauga, Wilkes118 min
May 22, 3:14 PM EDTSpecial Weather StatementRNKAshe31 min
May 22, 3:47 PM EDTSevere Thunderstorm WarningRNKAlleghany, Wilkes28 min
May 22, 6:46 PM EDTSpecial Weather StatementRNKAshe29 min
May 22, 7:50 PM EDTSpecial Weather StatementRNKStokes, Yadkin25 min
May 21, 8:35 PM EDTSpecial Weather StatementRNKMercer25 min
May 21, 9:09 PM EDTSpecial Weather StatementRNKSummers36 min
May 21, 10:01 PM EDTSpecial Weather StatementRNKSummers29 min
May 22, 1:25 PM EDTSpecial Weather StatementRNKSummers50 min
May 22, 2:59 PM EDTAreal Flood AdvisoryRNKGreenbrier2 hr
May 22, 3:13 PM EDTAreal Flood AdvisoryRNKSummers2 hr
May 22, 3:30 PM EDTSpecial Weather StatementRNKSummers30 min
May 22, 4:07 PM EDTSpecial Weather StatementRNKGreenbrier, Summers53 min
May 22, 5:06 PM EDTSpecial Weather StatementRNKGreenbrier9 min

Nearby

Special Weather Statements in Virginia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.